Ohio, 2021

Damaging Winds in Ohio, August 26, 2021

August 26, 2021 · NWS IWX · 2 events in 1 county or zone

A brief wet microburst occurred with a cluster of multi cell storms in Fulton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A brief wet microburst occurred with a cluster of multi cell storms in Fulton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 26, 12:51 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 26, 12:51 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
151 AM EDT Thu Aug 26 2021

.SYNOPSIS...
Issued at 146 AM EDT Thu Aug 26 2021

The prolonged period of dangerous heat will continue through the
end of the week, with the heat index each day reaching well into
the nineties, to near 100. There are chances for showers and
thunderstorms each day through the weekend, especially in the
afternoon and evening hours.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 325 PM EDT Wed Aug 25 2021

Attention this evening is on a weak low pressure area/MCV exiting
IA and entering IL. This feature is favored to spark storms in
northern Illinois, drifting into our area in a 23- 03z (7PM to 11
PM EDT) window. Bulk shear is still a limiting factor, but if
yesterday evening was an indication, that is a moot point in this
very unstable environment. Mixed-Layer CAPE will continue to be
robust. Locally damaging wind gusts would be the primary concern
with DCAPE forecast to be near 1,000 j/kg. This is not a slam-dunk
event due to a wide range of solutions, but there is already some
agitated cumulus in that area as of 3 PM. This will need to be
monitored closely.

An MCV is also located over west-central OH this afternoon but is
drifting ESE, with storms developing well outside of CWA. It is
plausible that NW OH is well worked over for the day limiting the
possibility of additional storms. It is unclear whether any upstream
activity (see preceding paragraph) survives all the way to this
area.

For Thursday, the best synoptic forcing for daytime showers and
thunderstorms is over IL in an area of 850-mb warm-air advection.
Otherwise, a 700-mb shortwave approaches from the northwest around
sunset. From a mesoscale perspective, it is plausible there will be
another lingering trigger from any pre-dawn convection. As such,
I will retain some POPs for the daytime hours, but I think that
the greatest coverage of storms will arrive toward sunset.

A note on the heat: Our heat index is forecast to reach 100F at a
couple of sites, with much of the area at least hitting the
upper-90s. The same can be said of Friday too. For the time
being, the concensus with a couple neighboring offices is to pass
any headline decisions to the incoming shifts.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 325 PM EDT Wed Aug 25 2021

Like these past couple days, look for many dry hours outside of
scattered thunderstorm chances. It is tough to pinpoint specific
dry periods in this pattern. There are timing irregularities for
the previously mentioned 700-mb shortwave such that some solutions
favor convection arriving near dawn Friday morning.

Friday and through the weekend we will continue to be on the
western fringe of a subtropical high which will keeps things warm,
and humid with thunderstorm chances. This pattern may come to an
end around Monday when the ridge flattens in response to troughing
over the Atlantic and an 850-mb baroclinic zone dropping in
through the Plains and Midwest. Because of the synoptic forcing,
Monday could offer our greatest coverage of wet weather.
Temperatures would turn cooler thereafter.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 146 AM EDT Thu Aug 26 2021

VFR to MVFR conditions expected at the TAF sites, with the lower
level conditions preserved for times of heavier rain and
thunderstorms and/or BR. Primarily rain showers around with a few
smaller areas of thunderstorms that have weakened over the past
hour. Expect continued rain showers on and off towards morning
before dry conditions return for a time. Additional chances for
showers and storms are possible at both terminals later this
afternoon and evening. BR is possible at both sites, though felt
it was more likely at KSBN than KFWA this morning so have a tempo
group between 9-12z to account for this.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM
     CDT/ this evening for INZ003>009-012>018-020-022>027-
     032>034.

MI...NONE.
OH...Heat Advisory from noon today to 8 PM EDT this evening for
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 25, 2:44 PM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Wed Aug 25 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
344 PM EDT Wed Aug 25 2021 /244 PM CDT Wed Aug 25 2021/

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible this evening, especially toward northwest
Indiana. These storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The prolonged period of dangerous heat will continue. Heat index
values will be in the middle 90s to around 100 on through Sunday.

Periodic thunderstorms are expected through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening. These storms could produce
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are possible through the weekend.

In the hours before

Special weather statement, Aug 25, 10:04 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1104 PM EDT Wed Aug 25 2021

MIZ077-260330-
Berrien MI-
1104 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southern Berrien
County through 1130 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgman, or 12 miles southwest of St. Joseph, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bridgman around 1110 PM EDT.
  Shorewood-Tower Hills-Harbert and Shorewood-Tower Hill around 1115
  PM EDT.

Other locations in the path of this storm include Three Oaks.

This includes Interstate 94 in Michigan between mile markers 1 and
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4191 8624 4176 8643 4176 8682 4177 8688
      4183 8678 4192 8666 4203 8660 4209 8652
TIME...MOT...LOC 0304Z 319DEG 10KT 4194 8660

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RTC
Special weather statement, Aug 25, 10:36 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1136 PM EDT Wed Aug 25 2021

INZ004-MIZ077-078-260415-
St. Joseph IN-Berrien MI-Cass MI-
1136 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern St.
Joseph, southwestern Cass and southeastern Berrien Counties through
1215 AM EDT...

At 1136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buchanan, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buchanan around 1140 PM EDT.

Other locations in the path of this storm include Niles, Georgetown,
Roseland, Mishawaka, Granger and Edwardsburg.

This includes Interstate 80 in Indiana between mile markers 64 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 8652 4198 8643 4192 8600 4164 8612
TIME...MOT...LOC 0336Z 292DEG 20KT 4187 8638

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 25, 11:35 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1235 AM EDT Thu Aug 26 2021

INZ005-016-260500-
Kosciusko IN-Elkhart IN-
1235 AM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southern Elkhart and
northern Kosciusko Counties through 100 AM EDT...

At 1234 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Paris, or near Goshen, moving east at 10 mph.

HAZARD...Wind gusts to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Syracuse and Millersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4124 8565 4140 8606 4154 8606 4167 8566
TIME...MOT...LOC 0434Z 255DEG 8KT 4151 8583

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, Aug 25, 11:37 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1237 AM EDT Thu Aug 26 2021

MIZ078-260500-
Cass MI-
1237 AM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Cass County through
100 AM EDT...

At 1237 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cassopolis, or near Dowagiac, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Marcellus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4207 8576 4187 8576 4186 8623 4207 8622
TIME...MOT...LOC 0437Z 240DEG 10KT 4199 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PBM
Local storm report, Aug 26, 12:11 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
111 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       1 SSE JAMES LAKE        41.31N 85.72W
08/26/2021  M1.29 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            20 MINUTE TOTAL. SEVERE STREET FLOODING IN
            THE NEIGHBORHOOD.

&&

MCD
Local storm report, Aug 26, 12:24 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
124 AM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HEAVY RAIN       1 SSE JAMES LAKE        41.31N 85.72W
08/26/2021  M1.39 INCH       KOSCIUSKO          IN   MESONET

            MESONET STATION DW1684 LEESBURG.

1208 AM     HEAVY RAIN       2 WNW THREE OAKS        41.81N 86.64W
08/26/2021  M1.32 INCH       BERRIEN            MI   MESONET

            MESONET STATION FW2337 THREE OAKS.

&&

The radar

The Northern Indiana radar (KIWX), 132 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 26, 2:10 AM EST to 2:11 AM EST
Where
Fulton County, 0.52 mi W of Wauseon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -84.140

A trained spotter reported tree limbs were blown, with one tree being blown onto a fence.

Thunderstorm Wind, Fulton

When
August 26, 2:10 AM EST to 2:11 AM EST
Where
Fulton County, 3.73 mi ESE of Pettisville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.500, -84.160

Emergency management officials reported a large portion of a barn roof was blown off and into an adjacent home. No damage estimate was available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984405, 984406.